Nebraska, 2017High Wind in Nebraska, December 4, 2017
December 4, 2017 · NWS CYS · 10 events in 6 counties and zones
A brief period of strong winds developed across much of the Nebraska Panhandle.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong winds developed across much of the Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 4:01 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 4, 4:01 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
401 AM MST Mon Dec 4 2017
.SHORT TERM...(Today through Wednesday)
Issued at 400 AM MST Mon Dec 4 2017
Overnight water vapor imagery showed a compact but intense upper
level low pressure system tracking east across central WY. Surface
cold front which moved through the CWFA was located from eastern
SD through western NE and central CO. Winds shifted to the northwest
and were gusting to 40 mph. An area of moderate snow from western
Converse County to Sweetwater County WY will spread east and south
through the early morning hours. Stronger northwest winds will
develop as well toward sunrise.
00Z short range model/ensemble solutions are in good agreement with
the progressive nature of the WY upper level low today. Periods of
snow, along with strong northwest winds will impact much of the
CWFA through early afternoon. The heavier snowfall will occur west
of the Laramie Range, and from east-central WY into northwest NE.
The combination of strong winds, snow and blowing snow will create
difficult travel for the morning commute from Lusk to Douglas, and
upgraded the Winter Weather Advisory to a Winter Storm Warning. A
band of light to moderate snow sets up across the northern NE
panhandle this morning, with areas of blowing snow. Included South
Sioux and Box Butte counties in the Winter Weather Advisory. Areas
south of Wheatland to Alliance line can expect little or no snow
accumulation due to downsloping northwest winds. Band of strongest
winds will occur along and east of the Laramie Range this morning
through early afternoon where 700mb winds peak around 55 kt. High
Wind Warnings remain in effect for these areas with northwest
winds gusting as high as 60 mph. Areas of blowing snow this morning
will become more patchy this afternoon as winds slowly subside. It
will be 30-35 degrees colder than Sunday with 700mb temperatures
-14 to -16C. Highs will struggle to rise above freezing today,
with wind chill temperatures in the single digits and teens.
Snow tapers off this afternoon, ending this evening over the
Snowy/Sierra Madre Ranges. Decreasing clouds, diminishing winds
and cold air mass will cause low temperatures to plummet into the
single digits and teens overnight tonight. Wind chill
temperatures will range from -10 to 10 degrees.
Tuesday will be dry but cool with seasonal temperatures in the
upper 20s to around 40 degrees. CAG-CPR 850/700mb gradients around
40m suggest blustery conditions with northwest winds gusting to
around 40 mph. Not as cold Tuesday night with lows in the lower
teens to lower 20s. A reinforcing shot of cooler air in the
northwest flow aloft arrives Wednesday with high temperatures in
the mid 20s to mid 30s. It will be blustery with gusty northwest
winds similar to Tuesday.
.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MST Mon Dec 4 2017
A chilly day across the CWA Thursday under northerly flow aloft and
a cool surface high over Wyoming. A weak impulse may bring a few
snow showers to the higher mtns otherwise dry weather expected. Dry
and milder weather to return Friday through the weekend as the upper
flow turns northwesterly and a positively tilted upper trough initially
over much of the central part of the country shifts east and heights
rise over this area. A couple periods of enhanced winds possible
mainly around the mtns late in the week and weekend as a couple
clipper-type systems drop down the plains and increase the surface
pressure gradient at times.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 300 AM MST Mon Dec 4 2017
MVFR/IFR cigs and vsbys will spread across se Wy and the Nebraska
panhandle this morning with areas of snow as well. Surface winds will
also increase this morning and be quite strong. Conditions should
return to mostly VFR during the afternoon with winds decreasing during
the later part of the afternoon.
&&
.FIRE WEATHER...
Issued at 245 AM MST Mon Dec 4 2017
An intense low pressure system and cold front will produce strong
northwest winds and accumulating snow across much of the districts
through this afternoon. The heavier snowfall will occur west of the
Laramie Range from east-central Wyoming into the northern Nebraska
Panhandle. Sustained winds of 35 to 45 mph with gusts to 60 mph will
create areas of blowing and drifting snow until midday. Snow will end
by this evening with diminishing winds. Chilly temperatures will prevail
through mid-week, with a slow warming trend through the weekend. Minimum
relative humidities will remain well above critical thresholds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST this morning for WYZ109-
111-113-115.
High Wind Warning until 2 PM MST this afternoon for WYZ106>108-
116>119.
Winter Storm Warning until 11 AM MST this morning for WYZ101>105-
110-112-114.
NE...Winter Weather Advisory until 11 AM MST this morning for NEZ002-
003-095-096.
High Wind Warning until 2 PM MST this afternoon for NEZ003-
019>021-054-055-096.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Dec 4, 4:22 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MST Mon Dec 4 2017
NEZ019>021-054-055-WYZ106>108-116>119-051100-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
422 AM MST Mon Dec 4 2017
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong northwesterly winds are expected over the area mainly this
morning into early this afternoon with winds diminishing late in
the day. Some gusts over 60 mph are likely especially in open
areas. Some snow is also expected with areas of blowing and
drifting snow possible as well.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>105-109>115-051100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
422 AM MST Mon Dec 4 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to spread over the area this morning and could
be heavy at times especially over the mountains. The snow should
taper off during the afternoon. Gusty winds likely will create
areas of blowing and drifting snow along with low visibilities.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-051100-
Dawes-Box Butte-North Sioux-South Sioux-
422 AM MST Mon Dec 4 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to spread over the area this morning while strong
and gusty northwesterly winds develop. Wind gusts over 50 mph are
likely especially in open areas. The snow should taper off during
the afternoon. The gusty winds likely will create areas of
blowing and drifting snow along with low visibilities.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Kimball
- When
- December 4, 6:15 AM MST to 12:35 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- December 4, 8:06 AM MST to 12:30 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The wind sensor at the Scottsbluff Airport measured sustained winds of 40 mph or higher.
High Wind, South Sioux
- When
- December 4, 8:13 AM MST to 10:13 AM MST
- Where
- South Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The RAWS sensor at Agate measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- December 4, 8:25 AM MST to 12:25 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- December 4, 9:00 AM MST to 10:00 AM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR sensor at Bridgeport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- December 4, 10:00 AM MST to 12:00 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The UPR sensor near Scottsbluff measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- December 4, 10:00 AM MST to 11:00 AM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The NEDOR sensor near Broadwater measured sustained winds of 40 mph or higher.
High Wind, Kimball
- When
- December 4, 10:00 AM MST to 11:00 AM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The UPR sensor at Bushnell measured sustained winds of 40 mph or higher.
High Wind, Box Butte
- When
- December 4, 10:15 AM MST to 12:15 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- December 4, 10:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, December 4 to 31, 20175 deaths · 63 kt wind · 11 events
- Wildfire and High Wind in California, December 4 to 9, 20171 death · $31 million · 76 kt wind · 10 events
- Tornado and Hail in Missouri, December 4, 20171 injured · $104,000 · EF2 · 4 events
- Tornado and Hail in Missouri, December 4, 20172 injured · $250,000 · EF1 · 8 events
- Tornado and Hail in Missouri, December 4, 2017$66,000 · EF1 · 17 events
- High Wind and Strong Wind in Wisconsin, December 4 to 5, 2017$94,000 · 53 kt wind · 20 events
- Strong Wind in California, December 4 to 5, 2017$100,000 · 1 event
- Blizzard in South Dakota, December 4, 201726 events
- Tornado and Damaging Wind in Iowa, December 4, 2017$10,000 · EF1 · 2 events
- Blizzard in North Dakota, December 4, 201711 events
- Blizzard in Minnesota, December 4, 201711 events
- Damaging Wind in Arkansas, December 4, 2017$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732221, 732206, 732185, 732224, 732211, 732200, 732214, 732218, 732183, 732204.